Indiana, 2008

Flash Flood and Hail in Indiana, June 13, 2008

June 13, 2008 · NWS IWX · 2 events in 2 counties and zones

An outflow boundary moving in from Wisconsin and Illinois, combined with moderate shear and instability to allow for the development of a line of strong to locally severe thunderstorms across much of northern Indiana. While most of the storms remained below severe levels, a few reports of hail, damaging winds, and even some flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An outflow boundary moving in from Wisconsin and Illinois, combined with moderate shear and instability to allow for the development of a line of strong to locally severe thunderstorms across much of northern Indiana. While most of the storms remained below severe levels, a few reports of hail, damaging winds, and even some flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 5:19 AM EST, 27 minutes earlier.

Area forecast discussion, Jun 13, 5:19 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 AM EDT FRI JUN 13 2008

.UPDATE...

UPDATED FORECAST TO REFLECT HIGHER POPS AS STORMS HAVE QUICKLY
DEVELOPED THIS MORNING ALONG AND JUST AHEAD OF A STRONG OUTFLOW
BOUNDARY COMING OFF NIGHTTIME CONVECTION OVER ILLINOIS. A FEW
CELLS HAVE BECOME BORDERLINE SEVERE AND PROMPTED WARNINGS WITH THE
POTENTIAL FOR HIGH WINDS AND HAIL. THE STRONGEST STORMS WERE
LOCATED IN A BAND OVER CENTRAL PORTIONS OF THE CWA...WITH
INDIVIDUAL STORMS MOVING NORTHEAST WHILE THE LINE OF CONVECTIVE
DEVELOPMENT WORKS SOUTHEASTWARD.

&&

.PREV DISCUSSION... /ISSUED 440 AM EDT FRI JUN 13 2008/

SHORT TERM

..THREAT FOR HEAVY RAIN AND POSSIBLE SEVERE WEATHER THIS
AFTERNOON INTO TONIGHT...

GEARING UP FOR ANOTHER ACTIVE WEATHER DAY WITH POTENTIALLY SEVERE
STORMS THIS AFTERNOON AND EVENING.  EARLY MORNING CONVECTION TO THE
WEST FIRED OVERNIGHT AHEAD OF SFC BOUNDARY SLOWLY MAKING ITS WAY EAST.
ALTHOUGH WEAKENING...STRONG OUTFLOW WINDS RUNNING OUT AHEAD OF
THIS ACTIVITY HAVE PROMPTED MARINE CONCERNS ALONG WITH
THUNDERSTORMS SNEAKING UP INTO FAR NORTHWESTERN COUNTIES.

00Z NAM HAD A GOOD HANDLE ON LOCATION OF THIS CONVECTION EARLY IN
ITS RUN AROUND 02-04Z BUT HAS BEEN SOMEWHAT UNSOUND IN ITS HANDLING
OF EASTWARD PROGRESSION THIS MORNING... WITH STORMS RIDING FURTHER
EAST AND FASTER THAN PROJECTED BY NAM/RUC. THIS PRESENTS THE
QUESTION OF THE AMOUNT OF CLOUD DEBRIS THAT MAY BE PRESENT OVER THE AREA
THIS MORNING SLOWING DOWN DESTABILIZATION IN THE MORNING HOURS.
NEVERTHELESS...FOR THIS AFTERNOON...MODELS CONTINUING TO SHOW A
POTENTIAL HEAVY PRECIPITATION EVENT WITH SEVERE STORMS POSSIBLE.
OVERALL SITUATION LARGELY UNCHANGED FROM PREVIOUS MODEL RUNS.
FRONTAL BOUNDARY WITH ASSOCIATED SURFACE CONVERGENCE PUSHES INTO
THE AREA TODAY...WHILE ACCOMPANYING FAVORABLE UPPER LEVEL
DIVERGENCE IS INDICATED UNDER RIGHT ENTRANCE REGION OF 120KT JET.
LL THETA-E ADV HAS BEEN UNDERWAY AND CONTINUES INTO AFTERNOON WITH
NAM SHOWING IMPRESSIVE 350K THETA-E RIDGE POSITIONED OVER CWA AT
15Z AND BUFR SOUNDINGS PRODUCING SFC CAPES EXCEEDING 3000J/KG...AND
0-6KM SHEAR ON THE ORDER OF 30-40KTS. PVS FCST SHIFTS CONCERN
ABOUT MID LEVEL SHORT WAVE INDUCING WEAK SFC LOW TO RIDE ALONG
FRONT STILL WARRANTED WITH 00Z NAM12 INDICATING THIS FEATURE
DRIFTING ALONG BNDRY THROUGH NORTHERN ILL/IN INTO EARLY AFTERNOON
SLIGHTLY BACKING WINDS. EVERYTHING IN PLACE TO SUPPORT STRONG
STORMS AND WILL CARRY SVR WORDING ALREADY ADDED BY EVENING SHIFT.
WITH PWATS 1.5 TO 2 INCHES AND CELLS TRANSLATING NEASTRLY ALONG
VERY SLOW MOVING BOUNDARY...THE THREAT ALSO EXISTS FOR LOCALLY
HEAVY PCPN AMOUNTS TO FALL.

BNDRY PROCEEDS EASTWARD WITH CONVECTION WANING OVERNIGHT...CLEARING
WEST TO EAST THROUGH SATURDAY MORNING. DRIER COOLER AIR FILTERS IN
BEHIND THE BNDRY WITH SATURDAY HIGHS IN LOW 80S AND MORE
COMFORTABLE DWPTS IN THE 50S. IT SHAPES UP TO BE A VERY NICE
SATURDAY BEHIND TODAYS ACTIVITY.

LONG TERM...

..SUNDAY THROUGH THURSDAY...

ONCE AGAIN LONG TERM FORECAST IN GOOD SHAPE AND FEW ADJUSTMENTS ARE
NEEDED. STILL LOOKING AT SECONDARY FRONTAL BOUNDARY TO SAG ACROSS
THE AREA FROM LATE SUNDAY INTO EARLY MONDAY. ENOUGH RETURN FLOW AND
NARROW RIBBON OF INCREASED MOISTURE TO WARRANT THUNDERSTORM CHANCES.
NAM SHOWING RIGHT ENTRANCE REGION OF UPPER LEVEL JET MAX IN
ASSOCIATION WITH SURFACE FRONT WHICH SHOULD ENHANCE FRONTAL LIFT.

STILL LOOKING AT SURFACE HIGH MOVING INTO THE AREA FOR MUCH OF THE
UPCOMING WEEK. AS WE HAVE BEEN MENTIONING...MODELS CONTINUE TO HINT
AT SEVERAL SHORT WAVES ROUNDING STRONG UPPER LEVEL LOW AND DIVING
SOUTHEAST ACROSS THE WESTERN GREAT LAKES REGION. ECMWF NOW PICKING
UP ON THIS AS WELL WITH A COUPLE STRONGER WAVES SIMILAR TO WHAT GFS
HAS BEEN SHOWING. THE PROBLEM AT THIS TIME RANGE LOOKS TO BE AMOUNT
OF LOW LEVEL MOISTURE AND CONVERGENCE TO AID THESE SHORT WAVES. GULF
WILL BE CUT OFF GIVEN LOWER LEVEL HIGH PRESSURE TO OUR SOUTH AND
850-700MB FLOW LOOKS TO REMAIN NORTHWESTERLY. THAT GIVES SHORT WAVES
VERY LITTLE TO WORK WITH IN TERMS OF MOISTURE AND CONVERGENCE.
MEDIUM RANGE MODELS SEEM TO BE NARROWING IN ON TUESDAY WITH FIRST
SHORT WAVE AND GFS SHOWING ANOTHER ON WEDNESDAY. THESE FEATURES BARE
WATCHING BUT STILL REMAINS TOO EARLY TO INTRODUCE ANY POPS GIVEN THE
UNCERTAINTY AND LACK OF RETURN MOISTURE. IF MID LEVEL TEMPS ARE COOL
ENOUGH...THIS COUPLED WITH THE STRENGTH OF THE SHORT WAVE MAY BE
ENOUGH TO OVERCOME THE LACKING MOISTURE. THIS WILL BE WATCHED OVER
NEXT FEW DAYS.

OTHERWISE SHOULD SEE TEMPERATURES A BIT BELOW NORMAL WITH HIGHS IN
THE 70S AND LOWS IN THE 50S WITH DEWPOINTS LIKELY IN THE 50S AND
EVEN 40S AT TIMES. AREAS NEAR LAKE MICHIGAN WILL REMAIN EVEN COOLER
WITH NORTH TO NORTHWEST FETCH OFF OF THE LAKE.

AVIATION (06Z TAFS)...

VFR CONDITIONS EXPECTED TO CONTINUE INTO EARLY MORNING HOURS WITH
INCREASING MID AND HIGH LEVEL CLOUDS THROUGH SUNRISE AS CONVECTIVE
DEBRIS APPROACHES FROM STORMS CURRENTLY FIRING OVER NORTHERN
ILLINOIS. SCATTERED THUNDERSTORMS MAY IMPACT KSBN DURING THE
EARLY MORNING HOURS AS THIS ACTIVITY CONTINUES TO LIFT TO THE NORTHEAST.
AS A COLD FRONT EDGES IN FROM THE WEST TODAY THUNDERSTORMS
EXPECTED TO DEVELOP AND AFFECT ALL OF THE REGION THIS AFTERNOON
AFTER 15Z WITH HIGHEST PROBABILITY DURING AFTERNOON HOURS. GUSTY AND
VARIABLE WINDS WILL ACCOMPANY ANY THUNDERSTORMS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LUDINGTON
LONG TERM...LASHLEY
UPDATE...LUDINGTON
Hazardous weather outlook, Jun 13, 4:55 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EDT FRI JUN 13 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
555 AM EDT FRI JUN 13 2008 /455 AM CDT FRI JUN 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS MORNING AND AGAIN
THIS AFTERNOON INTO TONIGHT. SOME STORMS THIS AFTERNOON AND
EVENING COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL PRODUCING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SUNDAY AFTERNOON INTO
MONDAY. IT REMAINS EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL...THOUGH IT DOES LOOK LIKE ISOLATED SEVERE
THUNDERSTORMS COULD OCCUR AT SOME POINT IN THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-141000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
555 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND EVENING...WITH ANOTHER
CHANCE OF THUNDERSTORMS TONIGHT. THERE WILL BE A RISK FOR SEVERE
STORMS WITH DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SUNDAY AFTERNOON
INTO MONDAY. IT REMAINS EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL...THOUGH IT DOES LOOK LIKE ISOLATED SEVERE THUNDERSTORMS
COULD OCCUR AT SOME POINT IN THIS TIME PERIOD WITH HIGHER WINDS
AND WAVES NEAR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 13, 3:00 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 AM EDT FRI JUN 13 2008

INZ003-004-012-MIZ077-078-130900-
LA PORTE-ST. JOSEPH IN-STARKE-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS
400 AM EDT FRI JUN 13 2008 /300 AM CDT FRI JUN 13 2008/

...STRONG WINDS MOVING ACROSS NORTHWEST INDIANA AND SOUTHWEST
LOWER MICHIGAN...

OUTFLOW WINDS FROM DECAYING THUNDERSTORMS WERE MOVING ACROSS
NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN AT 400 AM EDT. WIND
GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS LINE THROUGH 500 AM
EDT. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE EARLY THIS MORNING.
Special weather statement, Jun 13, 4:31 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 AM EDT FRI JUN 13 2008

INZ003>009-012>017-020-022>024-MIZ077>081-131145-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-
MIAMI-WABASH-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...
WABASH...NORTH MANCHESTER...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE
531 AM EDT FRI JUN 13 2008 /431 AM CDT FRI JUN 13 2008/

...STRONG THUNDERSTORMS EARLY THIS MORNING...

STRONG THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN INDIANA AND
SOUTHWEST LOWER MICHIGAN. WIND GUSTS TO 50 MPH...SMALL HAIL AND
TORRENTIAL RAIN ARE POSSIBLE ALONG WITH DEADLY LIGHTNING. SEVERE
THUNDERSTORMS ARE POSSIBLE SO STAY TUNED FOR POSSIBLE WARNINGS.

LASHLEY
Local storm report, Jun 13, 5:13 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
613 AM EDT FRI JUN 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0611 AM     HAIL             CENTREVILLE             41.92N  85.53W
06/13/2008  E0.25 INCH       ST. JOSEPH         MI   COUNTY OFFICIAL

            ESTIMATED PEA SIZE HAIL MIXED IN WITH VRY HEAVY RAIN.
            GUSTY WINDS.

&&

EVENT NUMBER 01470

LWF

The radar

The Northern Indiana radar (KIWX), 35 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Kosciusko

When
June 13, 5:46 AM EST to 5:47 AM EST
Where
Kosciusko County, 0.87 mi NW of Silver Lake
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.080, -85.890

Flash Flood, White

When
June 13, 2:10 PM EST to 3:45 PM EST
Where
White County, 3.46 mi NW of Buffalo to 3.58 mi NE of Buffalo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.920, -86.770

Law enforcement officials reported several roads closed in and around the town of Buffalo because of torrential rainfall. Trained spotters in the area reported four and a half inches of rain falling in 90 minutes. The rain quickly moved away and conditions improved shortly there after.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107089, 107091.